Blizzard, Adair
- When
- November 25, 7:00 AM CST to 3:00 PM CST
- Where
- Adair forecast zone
- Reported by
- AWOS
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
An amplified upper level trough, cut off at times, swept through Kansas, Missouri and Illinois. The attendant surface low also swept through Kansas and Missouri on a similar path, well south of Iowa.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An amplified upper level trough, cut off at times, swept through Kansas, Missouri and Illinois. The attendant surface low also swept through Kansas and Missouri on a similar path, well south of Iowa. The surface low was tightly wound, slowly deepening from about 998mb to 994mb as it traveled south of the state. Precipitation associated with the warm advection wing and wrap around areas initially saw rainfall during the evening and overnight hours of the 24th into the 25th before transitioning over to snow as colder air filtered in. An extremely tight precipitation/snowfall gradient set up roughly along Interstate 80 and south as precipitation processes battled a cold, dry air intrusion from the north. As a result, gradients in the snowfall were so tight that some areas that received 6 to 8 inches of snowfall or more were only a dozen or so miles south of areas that received as little as an inch or less. Throughout the day, the heaviest banded snowfall remained situated over southern Iowa, resulting in numerous reported snowfall amounts in excess of a foot and as high as 16 to 17 inches. While the snow tended to be on the heavy and wet side, strong winds on the backside of the low, gusting in excess of 40 mph regularly, helped degrade conditions and keep visibilities well below a quarter to half mile throughout much of the mid to late morning and afternoon.
As one might imagine, numerous travel issues were reported in the heaviest hit areas, including dozens of vehicles in ditches along Interstate 35 south of Des Moines, and temporary closures of the interstate due to disabled vehicles on the roadway. Fortunately, reported power issues were generally intermittent, and tree damage was not substantial.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 25, 5:46 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 546 AM CST Sun Nov 25 2018 .SHORT TERM.../Today through Tonight/ Issued at 430 AM CST Sun Nov 25 2018 ...Blizzard conditions expected across southern Iowa Today... Potent system was intensifying across southern Kansas this morning with strong cold advection at the surface across Iowa. Precipitation has been slow to expand into the state overnight with plenty of dry low level air to overcome. However, increasing frontogenetical forcing and isentropic lift have lead to deeper saturation over the past couple of hours and light rain and snow is beginning along the I80 and Highway 92 corridors across central Iowa. Lift will explode into the morning across southern Iowa as upper low deepens as it travels across Missouri. Moisture transport will also increase as deeper moisture arrives from the Gulf and the wind fields strengthen. This forcing bonanza will lead to an extensive precipitation shield across southern Iowa by late morning with moderate to heavy snowfall rates of up to two inches per hour in southern Iowa with the most intense forcing in the dendritic growth zone. There was also elevated instability noted near the southern border by this afternoon and thunder remains a distinct possibility which would also enhance snowfall rates. Strong near surface cold advection and increasing pressure gradient will enhance north winds through the day. Winds of 20 to 30 mph with gusts to 40 mph are expected over much of central Iowa during the day and with these winds combined with the heavy snow in the south, blizzard conditions seem likely to be widespread. There is also some concern for power outages from broken limbs in the blizzard area as amounts are now expected to near a foot in the south. Travel will likely be very difficult if not impossible in places of southern Iowa during the afternoon into the early evening as the heaviest snow is falling. The system will depart this evening with snow ending gradually from west to east across southern Iowa. Conditions are likely to be treacherous overnight in the south given the high snowfall rates will make it hard to keep roads clear until the precipitation ends. Relatively brisk winds overnight will also keep the snow on the ground moving as well. Cold air will then be in place into next week as the storm exits the region. .LONG TERM.../Monday through Saturday/ Issued at 430 AM CST Sun Nov 25 2018 Below normal temperatures can be expected for much of the week, especially in the south where extensive snow cover will be in place. Quiet weather is expected until Wednesday when warm advection intensifies. There will be a threat for snow by later Wednesday into Wednesday night associated with increasing isentropic lift. Thereafter, the forecast becomes much more uncertain with a large trof/system set to affect the state by next weekend according to the Euro. However, GFS is not nearly as bullish with the precipitation and continues with the below normal temperatures into next weekend. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 547 AM CST Sun Nov 25 2018 Widespread IFR conditions are expected across much of the area today, especially the southern half of Iowa where widespread moderate to heavy snow will significantly reduce ceilings and visibilities today into the early evening. LIFR conditions are expected at KOTM for several hours this afternoon into the evening. Strong north winds are also expected for much of the period as low pressure passes Iowa to the south. Drier air will deepen tonight with VFR conditions becoming widespread in most locations toward the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 PM CST this evening for IAZ049- 050-057>061-070. Blizzard Warning until midnight CST tonight for IAZ075-085-086- 096-097. Blizzard Warning until 9 PM CST this evening for IAZ062-071>074- 081>084-092>095. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 329 AM CST Sun Nov 25 2018 IAZ062-071>075-081>086-092>097-261200- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 329 AM CST Sun Nov 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Blizzard Warning is in effect for the area today into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however, snowfall reports are appreciated. IAZ049-050-057>061-070-261200- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- 329 AM CST Sun Nov 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area today into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however, snowfall reports are appreciated. IAZ004>007-015>017-023>028-033>039-044>048-261200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story- 329 AM CST Sun Nov 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
The national radar mosaic for the moment the first event began.
17 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788693, 788694, 788695, 788699, 788700, 794818, 788697, 788702, 788703, 788704, 788705, 788707, 788706, 788708, 788709, 788710, 794817.